Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 5, 2020, 5:51 PM EDT for Montgomery County, Virginia. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2020, 5:51 PM EDT (21:51 UTC)
- Expired
- Aug 5, 2020, 6:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:56 PM EDT | TSTM WND DMG | 3 Ssw Christiansburg, VA | TREE DOWN ON RINER RD AND SMITH CREEK RD. |
| Aug 5, 5:57 PM EDT | TSTM WND DMG | 2 W Christiansburg, VA | TREE DOWN IN 700 BLOCK OF SILVER LAKE RD. |
| Aug 5, 6:05 PM EDT | TSTM WND DMG | 1 Sse Christiansburg, VA | TREE DOWN ON HARMAN CIRCLE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286
WWUS81 KRNK 052151
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
551 PM EDT Wed Aug 5 2020
VAZ011-014-052215-
Giles-Montgomery-
551 PM EDT Wed Aug 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GILES AND
WESTERN MONTGOMERY COUNTIES...
At 551 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Eggleston to near Childress.
Movement was northeast at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Blacksburg...
Christiansburg...
Newport...
Prices Fork...
Childress...
Merrimac...
and Walton.
Torrential rainfall, at the rate of three to four inches per hours,
is also occurring with some of these storms, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3736 8045 3734 8044 3733 8045 3732 8043
3732 8042 3708 8030 3701 8052 3708 8056
3708 8057 3714 8050 3718 8056 3720 8054
3720 8051 3721 8052 3719 8058 3720 8060
3727 8062
TIME...MOT...LOC 2151Z 241DEG 16KT 3727 8057 3704 8048
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:22 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 5, 2:22 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 222 PM EDT Wed Aug 5 2020 .SYNOPSIS... A weak cold front remains stalled across the piedmont through tonight, then shifts east to the coast Friday. Surface high builds into the area this weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 215 PM EDT Wednesday... A frontal boundary continues to remain stalled over the area today as a trough continues to dig into the Ohio Valley. Meanwhile, coastal convection this AM has produced several boundaries to work with that are now in the Piedmont. Together, the front and these boundaries are starting to ignite convection both across the mountains, and down into the southern Piedmont. As convection progresses, continued boundary production will work with daytime heating and returning moisture to keep thunderstorm development going into the early evening after sunset at least. Showers and thunderstorms will be slow to diminish tonight with another way traveling along the stalled front works with lingering boundaries from the afternoon. The primary concentration will be along the spine of the Blue Ridge and out into the foothills and western Piedmont. After midnight, rain chances gradually diminish as low level clouds take over much of the Piedmont. Meanwhile, a saturated airmass will result in ample fog development for parts of the west. Another upper level trough swings through the Ohio Valley for Thursday, once again sparking convection for during the day. Isolated severe and flood threat looks better for Thursday than today with more moisture to work with (PWATs look to exceed 1.8" east of the Blue Ridge during the afternoon). CAMs indicate that convection initiation will be sooner Thursday, starting around noon, rather than waiting around into the early afternoon. Temperatures remain close to average for the afternoon both today and tomorrow. Tonight will be slightly warmer, with only the higher elevations dropping into the 50s as cloud cover for many will help keep things insulated. Forecast confidence is medium to high. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 100 PM EDT Wednesday... An upper level trough will pass overhead Friday and off the coast by Saturday. This will result in a period of synoptic lift Friday, followed by a westerly wind aloft with increasing subsidence Friday night and Saturday. The best chance for showers/storms Friday is expected to be from the Blue Ridge east associated with the upper trough...and only an isolated threat for Saturday per a downslope westerly wind aloft and more subsidence. Temperatures will continue to be near the seasonal norm through Saturday, although Saturday should be a degree or two warmer compared to Friday per fewer cloud elements. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 100 PM EDT Wednesday... The large scale pattern over the CONUS will feature a typical summertime setup with a broad ridge across the southern CONUS and the jet stream contracted to Canada. A plume of warming temperatures aloft is forecast from the Great Plains northeast into the Midwest and Ohio Valley and impinging the Mid-Atlantic from the northwest. The models become very noisy with respect to tracking the convectively induced short wave vorticies across the northern periphery of the upper level subtropical ridge...confidence low as to whether any of these features reach our forecast area to produce a bonafide MCS. For our forecast area the greater forecast confidence resides with the diurnal cycle and the typical thundershower development across the mountains per the afternoon differential heating. Temperatures are expected to warm above normal by about 4-7 degrees...with highs in the 90s for the foothills and piedmont and into the 80s across the mountains. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 215 PM EDT Wednesday... Thunderstorms continue to initiate through the afternoon. Hard to land any specific timing when they will impact any one particular TAF site, but LWB looks to be the least likeliest to be impacted today. Meanwhile, LYH looks like it will be the latest impacted of all sites, especially since thunderstorms have already started developing near BLF, BCB, DAN, and ROA. A second disturbance early tonight keeps some thunderstorms and showers ongoing to near midnight before POPs can start to decrease. After the rain, guidance is remaining consistent in believing low level clouds will linger over the Piedmont and even into the Roanoke Valley. Impacts look to be minimal at ROA with greater impacts on LYH and DAN. Meanwhile, a saturated airmass will help with the development in fog for BLF and especially LWB early tomorrow morning. Confidence isn't as high for BLF, and even less on any fog for BCB. Should some clearing somehow take place tonight after rain in BCB and BLF, fog confidence will increase and impacts will be greater to flight categories. Low clouds and fog mix out tomorrow morning, quickly giving way to a cumulus deck. Convection starts to initiate earlier tomorrow than today, with potential impacts to BCB and ROA before 18Z. Forecast confidence is medium. Extended Aviation Discussion... Typical summertime weather pattern expected through the weekend with scattered afternoon and evening thunderstorms and patchy late night fog. Any flight restrictions are expected to be temporary. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RR/WP NEAR TERM...RR/WP SHORT TERM...PM LONG TERM...PM AVIATION...RR/WP
Hazardous weather outlook, Aug 5, 2:40 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 240 PM EDT Wed Aug 5 2020 WVZ042>044-507-508-061845- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 240 PM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- 061845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 240 PM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms this evening. Isolated damaging thunderstorm winds are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday afternoon and evening. Isolated damaging thunderstorm winds are the main threat. For Friday through Tuesday the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 3:49 PM EDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 349 PM EDT Wed Aug 5 2020 VAZ012-052015- Wythe- 349 PM EDT Wed Aug 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYTHE COUNTY... At 349 PM EDT, a strong thunderstorm was located over Fort Chiswell, or near Max Meadows, moving northeast at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Wytheville... Max Meadows... Grahams Forge... Gunton Park... Coleman Store... and Fort Chiswell. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3707 8093 3690 8079 3684 8103 3699 8108 TIME...MOT...LOC 1949Z 240DEG 11KT 3694 8098 DS
Special weather statement, Aug 5, 4:20 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Wed Aug 5 2020
VAZ012-052045-
Wythe-
420 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WYTHE COUNTY...
At 417 PM EDT, a strong thunderstorm was located over Coleman Store,
or near Max Meadows, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Grahams Forge...
Gunton Park...
Coleman Store...
and Fort Chiswell.
Torrential rainfall, with rates of two to three inches per hour, is
also occurring with this storm, and may cause localized flooding. Do
not drive your vehicle through flooded roadways. This rainfall will
increase the potential for hydroplaning along portions of
Interstates 77, and 81, especially in the area where the two
highways overlap near Max Meadows.
LAT...LON 3701 8087 3695 8081 3694 8081 3694 8080
3690 8076 3684 8097 3691 8103
TIME...MOT...LOC 2017Z 241DEG 14KT 3690 8094
DSSpecial weather statement, Aug 5, 4:25 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
425 PM EDT Wed Aug 5 2020
VAZ058-059-052100-
Halifax-Charlotte-
425 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...
At 425 PM EDT, a strong thunderstorm was located over Staunton River
State Park, or near Redoak. The storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Staunton River State Park...
and Dryburg.
Torrential rainfall, at the rate of two to three inches per hour, is
also occurring with this storm, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.
LAT...LON 3670 7865 3669 7864 3669 7868 3668 7870
3667 7870 3665 7873 3672 7877 3679 7864
3676 7860
TIME...MOT...LOC 2025Z 221DEG 0KT 3673 7865
DSSpecial weather statement, Aug 5, 4:59 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT Wed Aug 5 2020
NCZ001-052115-
Ashe-
459 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHE COUNTY...
At 458 PM EDT, a strong thunderstorm was located over Baldwin, or
near Todd, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Jefferson...
West Jefferson...
Trout...
Baldwin...
Clifton...
Wagoner...
and Mount Jefferson.
Torrential rainfall, at the rate of two to four inches per hour, is
also occurring with this storm, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.
LAT...LON 3649 8154 3640 8139 3629 8157 3632 8161
3635 8164 3636 8166
TIME...MOT...LOC 2058Z 223DEG 19KT 3636 8157
DSSpecial weather statement, Aug 5, 5:22 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
522 PM EDT Wed Aug 5 2020
VAZ011-013-014-052145-
Giles-Pulaski-Montgomery-
522 PM EDT Wed Aug 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN PULASKI...SOUTHEASTERN GILES AND WESTERN MONTGOMERY COUNTIES
AND THE CITY OF RADFORD...
At 521 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Eggleston to near Claytor Dam to
near Indian Valley. Movement was northeast at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pembroke...
Newport...
Mountain Lake...
and Eggleston.
Torrential rainfall, at the rate of two to three inches per hour, is
also occurring with these storms, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.
LAT...LON 3720 8037 3702 8043 3701 8044 3702 8045
3701 8045 3699 8050 3701 8052 3700 8052
3699 8054 3696 8057 3692 8066 3705 8062
3727 8074 3742 8053
TIME...MOT...LOC 2121Z 231DEG 21KT 3727 8067 3710 8056 3694 8061
DSSpecial weather statement, Aug 5, 5:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
551 PM EDT Wed Aug 5 2020
VAZ011-014-052215-
Giles-Montgomery-
551 PM EDT Wed Aug 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GILES AND
WESTERN MONTGOMERY COUNTIES...
At 551 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Eggleston to near Childress.
Movement was northeast at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Blacksburg...
Christiansburg...
Newport...
Prices Fork...
Childress...
Merrimac...
and Walton.
Torrential rainfall, at the rate of three to four inches per hours,
is also occurring with some of these storms, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3736 8045 3734 8044 3733 8045 3732 8043
3732 8042 3708 8030 3701 8052 3708 8056
3708 8057 3714 8050 3718 8056 3720 8054
3720 8051 3721 8052 3719 8058 3720 8060
3727 8062
TIME...MOT...LOC 2151Z 241DEG 16KT 3727 8057 3704 8048
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:07 PM EDT | Special Weather Statement | RNK | City of Danville | 38 min |
| Aug 5, 3:16 PM EDT | Special Weather Statement | RNK | Giles | 14 min |
| Aug 5, 3:18 PM EDT | Special Weather Statement | RNK | Grayson | 27 min |
| Aug 5, 3:49 PM EDT | Special Weather Statement | RNK | Wythe | 26 min |
| Aug 5, 4:20 PM EDT | Special Weather Statement | RNK | Wythe | 25 min |
| Aug 5, 4:25 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Aug 5, 5:22 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 23 min |
| Aug 5, 5:48 PM EDT | Areal Flood Advisory | RNK | Carroll, Wythe | 3 hr |
| Aug 5, 5:57 PM EDT | Special Weather Statement | RNK | Mecklenburg | 18 min |
| Aug 5, 6:02 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 43 min |
| Aug 5, 6:07 PM EDT | Special Weather Statement | RNK | Craig | 23 min |
| Aug 5, 6:32 PM EDT | Special Weather Statement | RNK | Craig | 28 min |
| Aug 5, 6:37 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Salem | 23 min |
| Aug 5, 7:02 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 43 min |
| Aug 5, 7:07 PM EDT | Special Weather Statement | RNK | Halifax | 23 min |
| Aug 5, 7:44 PM EDT | Special Weather Statement | RNK | City of Roanoke | 31 min |
| Aug 5, 2:49 PM EDT | Special Weather Statement | RNK | Rockingham | 26 min |
| Aug 5, 3:11 PM EDT | Areal Flood Advisory | RNK | Rockingham | 3 hr |
| Aug 5, 4:59 PM EDT | Special Weather Statement | RNK | Ashe | 16 min |
| Aug 5, 7:22 PM EDT | Special Weather Statement | RNK | Surry | 23 min |
| Aug 5, 7:50 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.